Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 526, NWS Norman, OK

August 16, 2011Woods County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 16, 2011, 4:22 PM CDT for Woods County, Oklahoma. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2011, 4:22 PM CDT (21:22 UTC)
Expired
Aug 16, 2011, 5:00 PM CDT
In force
38 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

County Woods County, OK

The radar

The Vance AFB radar (KVNX), 55 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 9.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2011-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2011-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-353 J/kg
Mixed-layer LCL
2011 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

219 
WUUS54 KOUN 162122
SVROUN
OKC151-162200-
/O.NEW.KOUN.SV.W.0526.110816T2122Z-110816T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
422 PM CDT TUE AUG 16 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WOODS COUNTY IN NORTHWEST OKLAHOMA...

* UNTIL 500 PM CDT

* AT 422 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 8 MILES WEST OF ALVA...MOVING SOUTHEAST AT 10 MPH.

HAZARDS IN THE WARNING INCLUDE...
WIND GUSTS 60 TO 70 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

* LOCATIONS IN THE WARNING INCLUDE ALVA AND AVARD.

LAT...LON 3685 9854 3662 9880 3681 9897 3693 9882
TIME...MOT...LOC 2122Z 321DEG 8KT 3681 9881

$$
2 follow-up statements
840 
WWUS54 KOUN 162141
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
441 PM CDT TUE AUG 16 2011

OKC151-162200-
/O.CON.KOUN.SV.W.0526.000000T0000Z-110816T2200Z/
WOODS OK-
441 PM CDT TUE AUG 16 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR CENTRAL WOODS COUNTY...

AT 441 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
THUNDERSTORM 6 MILES WEST OF ALVA...MOVING EAST AT 15 MPH.

HAZARDS IN THE WARNING INCLUDE...
WIND GUSTS FROM 60 TO 70 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

* LOCATIONS IN THE WARNING INCLUDE ALVA AND AVARD.

LAT...LON 3685 9854 3662 9880 3681 9897 3693 9882
TIME...MOT...LOC 2141Z 292DEG 11KT 3679 9877

$$
700 
WWUS54 KOUN 162155
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
455 PM CDT TUE AUG 16 2011

OKC151-162204-
/O.EXP.KOUN.SV.W.0526.000000T0000Z-110816T2200Z/
WOODS OK-
455 PM CDT TUE AUG 16 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WOODS COUNTY WILL
EXPIRE AT 500 PM CDT...

THE STORM HAS WEAKENED... BUT WIND GUSTS TO 40 MPH MAY STILL OCCUR 
IN PORTIONS OF EASTERN WOODS COUNTY.

LAT...LON 3685 9854 3662 9880 3681 9897 3693 9882
TIME...MOT...LOC 2154Z 292DEG 11KT 3677 9872

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:30 PM CDT, 52 minutes earlier.

Area forecast discussion, Aug 16, 3:30 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT TUE AUG 16 2011

.DISCUSSION...
...TEMPERATURE...
A BROAD ALTHOUGH FLAT UPPER TROUGH IN THE PACIFIC
NORTHWEST WAS KEEPING THE SUB TROPICAL RIDGE SUPPRESSED FROM TEXAS
INTO THE SOUTHWEST STATES. STILL...WITH NIGHTTIME TEMPERATURES BACK
UP NEAR 80 DEGREES AND SOUTHWEST WINDS OCCASIONALLY PUSHING
TEMPERATURES BACK UP ABOVE 105 DEGREES...WE WILL HAVE TO KEEP A
CLOSE WATCH ON HEAT CRITERIA. WITH THIS FORECAST PACKAGE WE
INTRODUCED A TREND OF SLOWLY INCREASING DAYTIME TEMPERATURES... BUT
ALSO REDUCED THE FORECAST DEWPOINTS TO BE IN LINE WITH THE SREF/NAM.
AN ADVISORY DOES NOT APPEAR NEEDED THROUGH WEDNESDAY.

...PRECIPITATION...
THIS AFTERNOON OKLAHOMA WAS AT THE TAIL END OF ANOTHER FULL LATITUDE
TROUGH TRAVELING WEST TO EAST THIS AFTERNOON. WHERE THE ASSOCIATED
SURFACE FRONT MET A DEEPLY MIXED BOUNDARY LAYER... THUNDERSTORMS HAD
DEVELOPED IN NORTHWEST OKLAHOMA. EXPECT THIS ACTIVITY TO PERSIST
THROUGH SUNSET WHILE INDIVIDUAL STORMS TRAVEL EAST...BUT OUTFLOW
SPURS NEW DEVELOPMENT TOWARD THE SOUTH. ALTHOUGH THE SEVERE THREAT
IS NOT AN ORGANIZED ONE...SOME STORMS WILL PRODUCE LOCALLY DAMAGING
WIND GUSTS.

THE FRONT WILL SETTLE TO NEAR INTERSTATE 40 OVERNIGHT. EXPECT
THUNDERSTORMS TO BE MORE ISOLATED AND LESS PERSISTENT ON WEDNESDAY
GIVEN A DECREASE IN UPPER LEVEL SUPPORT. LOOKS AS THOUGH AN UPSLOPE
EVENT WILL OCCUR IN COLORADO AND WESTERN KANSAS TUESDAY EVENING...
AND THE INSTABILITY AXIS ALONG THE FRONT COULD BRING THE ACTIVITY
TOWARD OKLAHOMA THURSDAY MORNING. ON THE WHOLE...HOWEVER...MODELS
SUGGEST THAT WARM ADVECTION WILL STRENGTHEN THE INHIBITION ALONG OUR
PORTION OF THE FRONT...AND THE ACTIVITY MAY BE CONFINED TO KANSAS.

WARM ADVECTION LIFTS THE FRONT OUT...OR AT LEAST REDUCES THE
TEMPERATURE CONTRAST ACROSS IT BEGINNING THURSDAY...AND TEMPERATURES
GO UP. THE NAM MAY BE TOO AGGRESSIVE WITH ITS DOWNSLOPE
WARMING...BUT SOME 105 TO 109 DEGREE TEMPS APPEAR POSSIBLE LATE THIS
WEEK BEFORE THE NEXT FRONT ARRIVES OVER THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  78 100  77 103 /  10  10  10  10
HOBART OK         78 103  77 106 /  20  10  10  10
WICHITA FALLS TX  81 105  81 107 /  10  10  10  10
GAGE OK           69  97  73 103 /  20  10  20  10
PONCA CITY OK     73  95  74  99 /  30  10  20  10
DURANT OK         82 101  82 103 /  20  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

11/22
BURKE
Hazardous weather outlook, Aug 16, 12:00 PM CDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE AUG 16 2011

OKZ004>048-050>052-TXZ083>090-171000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT TUE AUG 16 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
A FEW SEVERE STORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING.

LOCATION...
THE PRIMARILY AREA THAT COULD BE AFFECTED BY SEVERE STORMS WILL BE
NEAR AND NORTH OF A LINE EXTENDING FROM SAYRE AND WEATHERFORD...UP
TO GUTHRIE AND STILLWATER.

TIMING...
THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 4 PM TO
MIDNIGHT.

IMPACTS...
WIND GUSTS IN EXCESS OF 70 MPH WILL BE POSSIBLE DUE TO DAMAGING
DOWNBURST WINDS.

DISCUSSION...
AN AREA OF ELEVATED MOISTURE WILL KEEP THE CHANCES FOR A FEW
THUNDERSTORMS GOING INTO THIS EVENING ACROSS SOUTHEAST OKLAHOMA. NO
ORGANIZED SEVERE WEATHER IS EXPECTED WITH ANY STORMS OVER SOUTHERN
OKLAHOMA.

A SLOW MOVING AND WEAK COLD FRONT IS EXPECTED TO PUSH INTO FAR
NORTHERN OKLAHOMA THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTED
TO DEVELOP NEAR AND AHEAD OF THIS FRONT...POSSIBLY AFFECTING
NORTHERN OKLAHOMA BY LATE THIS AFTERNOON. BECAUSE THERE WILL BE A
DEEP...HOT...AND DRY AIRMASS AHEAD OF THE FRONT...STORMS THAT FORM
AHEAD OF AND ALONG THE FRONT WILL BE IN AN ENVIRONMENT FAVORABLE FOR
VERY DAMAGING WIND GUSTS. ANY STORMS THAT FORM LATE TODAY COULD
SPREAD SOUTHWARD INTO CENTRAL PARTS OF OKLAHOMA AS STEERING WINDS
WILL BE FROM A NORTHWESTERLY DIRECTION. AS MENTIONED...THE MAIN
CONCERN WILL BE DAMAGING WIND GUSTS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY AUG 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.

OTHER HAZARDOUS WEATHER...
WITH THE CONTINUING LONG-TERM DROUGHT...THERE ARE STILL MANY
LOCATIONS WHERE THE VEGETATION IS EITHER DEAD OR HAS GONE DORMANT.
THIS WILL RESULT IN LARGE AMOUNTS OF FUELS FOR WILDFIRES. WILDFIRE
DANGERS WILL BE VERY HIGH THROUGH THIS EVENING...MAINLY ACROSS
WESTERN PARTS OF OKLAHOMA DOWN INTO WESTERN NORTH TEXAS. ALL OUTDOOR
BURNING IS STILL STRONGLY DISCOURAGED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE UNTIL FRIDAY...PRIMARILY ACROSS THE
NORTHERN HALF OF OKLAHOMA.

OTHER HAZARDOUS WEATHER...
THE WILDFIRE DANGER WILL REMAIN HIGH OR VERY HIGH THROUGH THE
WEEKEND.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
WEDNESDAY, AUGUST 17TH. HOWEVER...UPDATES MAY BE ISSUED BEFORE THAT
TIME.

In the hours before

Special weather statement, Aug 16, 3:07 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
307 PM CDT TUE AUG 16 2011

OKZ009-010-162030-
ELLIS OK-WOODWARD OK-
307 PM CDT TUE AUG 16 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS AND WOODWARD COUNTIES.

AT 307 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF FORT SUPPLY...MOVING EAST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3659 9932 3634 9941 3642 9971 3656 9970
Special weather statement, Aug 16, 3:09 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
309 PM CDT TUE AUG 16 2011

OKZ005-010-011-162045-
WOODWARD OK-MAJOR OK-WOODS OK-
309 PM CDT TUE AUG 16 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR MAJOR...WOODS AND WOODWARD
COUNTIES.

AT 309 PM CDT...STRONG THUNDERSTORMS WERE LOCATED FROM 12 MILES
NORTHWEST OF CLEO SPRINGS TO 9 MILES NORTHWEST OF CHESTER...MOVING
EAST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3655 9857 3646 9854 3645 9852 3644 9824
      3619 9874 3619 9910 3636 9894 3649 9875
Special weather statement, Aug 16, 3:49 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
349 PM CDT TUE AUG 16 2011

OKZ006-007-162115-
GRANT OK-ALFALFA OK-
349 PM CDT TUE AUG 16 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND GRANT COUNTIES.

AT 349 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL GREAT
SALT PLAINS LAKE...MOVING EAST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3682 9799 3661 9803 3665 9833 3683 9830
Special weather statement, Aug 16, 4:06 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
406 PM CDT TUE AUG 16 2011

OKZ009-162130-
ELLIS OK-
406 PM CDT TUE AUG 16 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS COUNTY.

AT 406 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF SHATTUCK...MOVING SOUTHEAST AT 5 MPH.

HAZARDS INCLUDE...
WIND GUSTS 40 TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3647 10001 3639 9978 3621 9989 3626 10001
Special weather statement, Aug 16, 4:07 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
407 PM CDT TUE AUG 16 2011

OKZ006-007-162130-
GRANT OK-ALFALFA OK-
407 PM CDT TUE AUG 16 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND GRANT COUNTIES.

AT 407 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER WESTERN GREAT
SALT PLAINS LAKE...MOVING SOUTHEAST AT 5 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3677 9801 3659 9812 3670 9836 3686 9826
Special weather statement, Aug 16, 4:17 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
417 PM CDT TUE AUG 16 2011

OKZ005-162145-
WOODS OK-
417 PM CDT TUE AUG 16 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WOODS COUNTY.

AT 418 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF ALVA...MOVING SOUTHEAST AT 5 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3699 9861 3679 9853 3674 9880 3691 9887

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:00 PM CDTSpecial Weather StatementOUNCarter30 min
Aug 15, 7:05 PM CDTSpecial Weather StatementOUNGrady25 min
Aug 15, 7:35 PM CDTSpecial Weather StatementOUNCarter25 min
Aug 15, 7:37 PM CDTSpecial Weather StatementOUNGrady23 min
Aug 15, 8:02 PM CDTSpecial Weather StatementOUNGarvin, McClain28 min
Aug 15, 8:43 PM CDTSpecial Weather StatementOUNPontotoc17 min
Aug 16, 2:14 PM CDTSpecial Weather StatementOUNWoodward16 min
Aug 16, 2:28 PM CDTSpecial Weather StatementOUNMajor17 min
Aug 16, 2:30 PM CDTSpecial Weather StatementOUNWoodward15 min
Aug 16, 2:37 PM CDTSpecial Weather StatementOUNMajor23 min
Aug 16, 3:05 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant40 min
Aug 16, 3:07 PM CDTSpecial Weather StatementOUNWoodward23 min
Aug 16, 3:09 PM CDTSpecial Weather StatementOUNMajor36 min
Aug 16, 3:13 PM CDTSevere Thunderstorm WarningOUNEllis, Woodward47 min
Aug 16, 3:36 PM CDTSevere Thunderstorm WarningOUNMajor, Woods39 min
Aug 16, 3:49 PM CDTSpecial Weather StatementOUNAlfalfa26 min
Aug 16, 4:06 PM CDTSpecial Weather StatementOUNEllis24 min
Aug 16, 4:07 PM CDTSpecial Weather StatementOUNAlfalfa23 min
Aug 16, 4:17 PM CDTSpecial Weather StatementOUNWoods28 min
Aug 16, 4:30 PM CDTSpecial Weather StatementOUNGarfield30 min
Aug 16, 4:52 PM CDTSpecial Weather StatementOUNKay23 min
Aug 16, 4:59 PM CDTSpecial Weather StatementOUNDewey31 min
Aug 16, 5:02 PM CDTSevere Thunderstorm WarningOUNGrant, Kay43 min
Aug 16, 5:25 PM CDTSpecial Weather StatementOUNGarfield35 min
Aug 16, 5:52 PM CDTSpecial Weather StatementOUNKay23 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.